Virginia, 2002

Flash Flood and Heavy Rain in Virginia, May 26 to 27, 2002

May 26 to 27, 2002 · NWS LWX · 2 events in 2 counties and zones

A thunderstorm with very heavy rainfall sat over Leesburg between 3:30 AM and 5:00 AM on the 27th. The excessive rainfall from the storm caused creeks and streams to overflow in and around Leesburg.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with very heavy rainfall sat over Leesburg between 3:30 AM and 5:00 AM on the 27th. The excessive rainfall from the storm caused creeks and streams to overflow in and around Leesburg. Tuscarora Creek that flows right through Leesburg overflowed it banks. The rushing water washed out Lawson Road near the Route 7 and 15 Interchange. Twenty four hour rainfall totals included 3.79 inches in Leesburg, 3.34 inches in Ashburn, 3.06 inches in Lincoln, and 2.44 inches at Dulles Airport. This storm also dropped around 2 inches of rain in Western Fairfax County. Herndon reported a rainfall total of 2.25 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 7:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, May 26, 7:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
830 PM EDT SUN MAY 26 2002

UPDATED ZONES TO REMOVE SVR TSTM WATCH WHICH EXPIRED AT 8 PM. STORMS
ARE WEAKENING AS DAYTIME HEATING IS LOST. HVY RAIN AND SMALL HAIL
WILL BE POSSIBLE NEXT FEW HRS UNTIL CAPE COMPLETELY FIZZLES.
OVERNIGHT...CANNOT RULE OUT SCT SHRA/ISOLATED TSRA DUE TO WEAK BDRY
AND WEAK VORT OVHD BUT EXPECT ARIAL COVERAGE TO BE MUCH LESS AFTER
MIDNIGHT. WILL KEEP CHANCE POPS CWA WIDE AND REMOVE SVR WORDING THIS
UPDATE. HAVE ALSO RAISED LOW TEMPS TO CURRENT DEW PTS CWA WIDE
BECAUSE EXPECTING LLRH TO LINGER AND FOG TO FORM...ESPECIALLY IN
AREAS WHERE HVY RAIN FELL TODAY NW OF A LINE FROM CHO TO DCA TO BWI.
REST OF FCST UNCHANGED.

MMARGRAF

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Local storm report, May 26, 5:20 PM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
620 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0329 PM    KEARNEYSVILLE             WV   2.75 INCH HAIL
05/26/02   JEFFERSON                      TREES DOWNS AND BASEMENT
                                          FLOODING

0440 PM    ROUND HILL                VA   1.75 INCH HAIL
05/26/02   LOUDOUN                        REPORT BY SKYWARN

0507 PM    LEESBURG                  VA   1.00 INCH HAIL
05/26/02   LOUDOUN                        REPORTED BY EOC

0529 PM    POOLESVILLE               MD   1.75 INCH HAIL
05/26/02   MONTGOMERY                     BY LAW ENFORCEMENT

0551 PM    5 W GAITHERSBURG          MD   .75 INCH HAIL
05/26/02   MONTGOMERY                     SPOTTER REPORT

0550 PM    CAPON BRIDGE              WV   1.00 INCH HAIL
05/26/02   HAMPSHIRE

SMZ/CM/HTS/MM/JD
Local storm report, May 26, 6:43 PM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
743 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    WARRENTON                 VA   1.00 INCH HAIL
05/26/02   FAUQUIER

0740 PM    1 N CASTLETON             VA   1.00 INCH HAIL REPORT
05/26/02   RAPPAHANNOCK                   FROM CO-OP OBSERVER

SMZ/HTS/DMW
Local storm report, May 26, 7:32 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
832 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    LEESBURG AIRPORT          VA   52 MPH TSTM WIND GUST
05/26/02   LOUDOUN

0621 PM    7 S BERKELEY SPRINGS      WV   1.75 INCH HAIL
05/26/02   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT

0644 PM    2 W CAPON BRIDGE          WV   1.00 INCH HAIL
05/26/02   HAMPSHIRE                      REPORTED BY EOC

SMZ/MM/HTS/DMW
Special weather statement, May 26, 7:45 PM EST, 3 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-270130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
845 PM EDT SUN MAY 26 2002

...SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE AT 8 PM...

SCATTERED SHOWERS AND THUNDERSTORMS WHICH PRODUCED VERY HEAVY
RAINFALL...LARGE HAIL AND GUSTY WINDS NORTH AND WEST OF A LINE FROM
CHARLOTTESVILLE TO WASHINGTON D.C. TO BALTIMORE HAVE WEAKENED.
THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE
AREA HAS BEEN ALLOWED TO EXPIRE AT 8 PM.

SCATTERED SHOWERS AND ISOLATED THUNDERSHOWERS ARE POSSIBLE OVERNIGHT
AS A WEAK BOUNDARY MOVES THROUGH THE AREA. THROUGH MIDNIGHT...HEAVY
DOWNPOURS AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS.
AFTER MIDNIGHT...ANY PRECIPITATION THAT REMAINS WILL BE WIDELY
SCATTERED.

MMARGRAF
Local storm report, May 26, 9:37 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1037 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0909 PM    SOUTH RIDING              VA   1.00 INCH HAIL
05/26/02   LOUDOUN                        REPORTED BY SPOTTERS

0943 PM    CENTERVILLE               VA   .75 INCH HAIL
05/26/02   FAIRFAX                        REPORTED BY SPOTTERS                                          SPOTTERS.

0955 PM    MOUNT JACKSON             VA   FLASH FLOODS
05/26/02   SHENANDOAH                     WATER ACROSS ROADS.
                                          REPORTED BY LAW ENFORCEMENT

1010 PM    NORTHERN  PART OF COUNTY  VA   FLASH FLOODS
05/26/02   ROCKINGHAM                     WATER ACROSS ROAD ROUTE
                                          612 NORTH OF ROUTE 259.
                                          REPORTED BY HAM RADIO
                                          OPERATORS.

HTS

The radar

The Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Fairfax

When
May 26, 11:00 PM EST to May 27, 4:00 AM EST
Where
Fairfax County, West Portion
Reported by
TRAINED SPOTTER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

Flash Flood, Loudoun

When
May 27, 4:00 AM EST to 5:00 AM EST
Where
Loudoun County, Leesburg
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Tuscarora Creek overflowed its banks and washed out the Lawson Road bridge.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297616, 5297617.